Latest News & Views

Posted on 4th May 2017

Hull GP gave wrong advice which caused the death of a patient

An 89 year old patient was advised by her GP at Hessle Grange Medical Practice to stop taking her blood thinning medication – Warfarin, causing her death.

The lady had been taking the medication since 2012 due to an irregular heart rate and heart failure. In 2015 her GP told her to stop taking Warfarin for 10 days before starting a new course of medication called Apixaba.

After stopping taking her Warfarin Medication for 10 days as advised, the lady had a stroke and went blind. She passed away less than a month later.

The solicitors who brought the legal case against the GP obtained a medical report from a Haematologist. The independent expert witness found that the patient should have started taking her new medication the day after she stopped taking Warfarin. It was alleged that the advice given by her GP to stop taking her medication for 10 days was the contributing factor which caused the patient’s death.

The GP involved did not dispute liability and the case was settled out of court with the family receiving a five figure compensation award.

NEGLIGENCE CLAIMLINE SAYS:

Failure by the GP to give the correct advice regarding medication caused a catastrophic series of events. Had the GP not given incorrect treatment advice for her circumstances, the death of this lady could have been avoided.

Medication errors sometimes do not carry any health implications but on occasion medication errors can and do cause life changing complications. For example some medication such as Warfarin shouldn’t be given with Aspirin because they both thin the blood and bleeds are more likely.

If you have suffered an injury due to medication errors contact us on 03303559210 or claims@negligenceclaimline.co.uk for a free claim assessment.